Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 99, NWS Twin Cities, MN

October 23, 2019Brown County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Oct 23, 2019, 9:00 AM CDT for Brown County, Minnesota. It took effect at Oct 23, 2019, 10:45 AM CDT. It was in force for 61 hr.

The area

The outline as issued.

The facts

Issued
Oct 23, 2019, 9:00 AM CDT (14:00 UTC)
In effect from
Oct 23, 2019, 10:45 AM CDT
Expired
Oct 25, 2019, 11:30 PM CDT
In force
61 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

County Brown County, MN

The radar

The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cottonwood River (MN) above Springfield (SPFM5).

Action stage
21 ft
Minor stage
24 ft
Moderate stage
27 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05316950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

932 
WGUS43 KMPX 231401
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
900 AM CDT Wed Oct 23 2019

...The National Weather Service in Chanhassen has issued a flood 
warning for the following rivers in Minnesota... 

  Cottonwood River Above Springfield  affecting Brown County


.This river forecast is based on the heavy rainfall amounts observed
over the past 48 hours.The National Weather Service will monitor 
this developing situation and issue followup statements as 
conditions or forecasts change. River is forecast to enter minor
flood stage for the Cottonwood at Springfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC015-241959-
/O.NEW.KMPX.FL.W.0099.191023T1545Z-191026T0430Z/
/SPFM5.1.ER.191023T1545Z.191024T1200Z.191025T1030Z.NO/
900 AM CDT Wed Oct 23 2019

The National Weather Service in Chanhassen has issued a 

* Flood Warning for 
  The Cottonwood River Above Springfield .
* until Friday evening.
* At  8:30 AM Wednesday the stage was 21.9 feet.
* Minor flooding is forecast.
* Flood stage is 22.0 feet.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 22.7 feet by tomorrow morning.the river will fall 
  below flood stage by Friday morning.

&&
 
LAT...LON 4421 9510 4425 9497 4425 9490 4421 9490 4417 9510

$$
BPH
2 follow-up statements
222 
WGUS83 KMPX 231447
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
947 AM CDT Wed Oct 23 2019

...The flood warning continues for the following rivers in 
Minnesota...
 
  Cottonwood River Above Springfield  affecting Brown County 
...The flood warning continues for the following rivers in 
Minnesota..
  Minnesota River at Montevideo affecting Chippewa...Lac qui Parle 
  and Yellow Medicine Counties 
  Minnesota River At Morton  affecting Renville County 

.Overview...Many area rivers are still rising from the rainfall 
the past couple of days. Mainly dry weather is forecast through the 
upcoming weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC015-242048-
/O.EXT.KMPX.FL.W.0099.191023T1609Z-191026T0430Z/
/SPFM5.1.ER.191023T1609Z.191024T1200Z.191025T1030Z.NO/
947 AM CDT Wed Oct 23 2019

...Flood Warning now expected to end Friday evening...The Flood 
Warning continues for
  The Cottonwood River Above Springfield .
* until Friday evening.
* At  9:30 AM Wednesday the stage was 21.9 feet.
* Minor flooding is forecast.
* Flood stage is 22.0 feet.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 22.7 feet by tomorrow morning.the river will fall 
  below flood stage by Friday morning.

&&
 
LAT...LON 4421 9510 4425 9497 4425 9490 4421 9490 4417 9510

$$

MNC023-073-173-242048-
/O.CON.KMPX.FL.W.0097.000000T0000Z-000000T0000Z/
/MVOM5.1.ER.000000T0000Z.191026T1200Z.000000T0000Z.NO/
947 AM CDT Wed Oct 23 2019

The Flood Warning continues for
  The Minnesota River at Montevideo.
* until further notice.
* At  9:00 AM Wednesday the stage was 14.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue rising to near 15.4 feet by 
  Saturday morning then begin falling.
* Impact...At 14.0 feet...Low lying areas and some roads along the 
  river begin flooding, along with some basements of houses along the
  river.

&&
 
LAT...LON 4503 9578 4492 9562 4486 9570 4497 9587

$$

MNC129-242048-
/O.CON.KMPX.FL.W.0098.000000T0000Z-000000T0000Z/
/MTNM5.2.ER.191022T1140Z.191024T1200Z.000000T0000Z.NO/
947 AM CDT Wed Oct 23 2019

The Flood Warning continues for
  The Minnesota River At Morton .
* until further notice.
* At  9:30 AM Wednesday the stage was 22.6 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Flood stage is 21.0 feet.
* Forecast...The river will continue rising to near 23.0 feet by 
  tomorrow morning then begin falling.
* Impact...At 24.0 feet...Fleischer Rd flooded in North Redwood; storm
  sewers closed off and bypass pumping begins.
* Impact...At 23.0 feet...Riverside Rd and Front Street flooded in 
  North Redwood. 
* Impact...At 19.0 feet...Water reaches flood mitigation culverts on 
  Riverside Road

&&
 
LAT...LON 4460 9519 4465 9514 4455 9487 4442 9487

$$

BPH
269 
WGUS83 KMPX 240125
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
825 PM CDT Wed Oct 23 2019

...The flood warning is cancelled for the following rivers in 
Minnesota...
 
  Cottonwood River Above Springfield  affecting Brown County
...The flood warning continues for the following rivers in 
Minnesota..
  Minnesota River at Montevideo affecting Chippewa...Lac qui Parle 
  and Yellow Medicine Counties 
  Minnesota River At Morton  affecting Renville County 

.Overview...Dry weather over the next several days will allow area 
rivers to either stagnate or decrease. The next chance for 
precipitation is forecast to be early next week but significant 
accumulations are not expected at this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC015-240155-
/O.CAN.KMPX.FL.W.0099.000000T0000Z-191026T0430Z/
/SPFM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
825 PM CDT Wed Oct 23 2019

The Flood Warning is cancelled for
  The Cottonwood River Above Springfield .
* At  7:30 PM Wednesday the stage was 21.8 feet.
* Flood stage is 22.0 feet.
* Forecast...The river crested below flood stage at 21.9 feet. The 
  river will fall to 20.4 feet by Friday morning.

&&
 
LAT...LON 4421 9510 4425 9497 4425 9490 4421 9490 4417 9510

$$

MNC023-073-173-250724-
/O.CON.KMPX.FL.W.0097.000000T0000Z-000000T0000Z/
/MVOM5.1.ER.000000T0000Z.191027T1200Z.000000T0000Z.NO/
825 PM CDT Wed Oct 23 2019

The Flood Warning continues for
  The Minnesota River at Montevideo.
* until further notice.
* At  8:00 PM Wednesday the stage was 14.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue rising to near 15.4 feet by 
  Sunday morning then begin falling.
* Impact...At 14.0 feet...Low lying areas and some roads along the 
  river begin flooding, along with some basements of houses along the
  river.

&&
 
LAT...LON 4503 9578 4492 9562 4486 9570 4497 9587

$$

MNC129-250724-
/O.CON.KMPX.FL.W.0098.000000T0000Z-000000T0000Z/
/MTNM5.2.ER.191022T1140Z.191024T1800Z.000000T0000Z.NO/
825 PM CDT Wed Oct 23 2019

The Flood Warning continues for
  The Minnesota River At Morton .
* until further notice.
* At  7:30 PM Wednesday the stage was 22.7 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Flood stage is 21.0 feet.
* Forecast...The river will continue rising to near 23.0 feet by 
  tomorrow early afternoon then begin falling.
* Impact...At 24.0 feet...Fleischer Rd flooded in North Redwood; storm
  sewers closed off and bypass pumping begins.
* Impact...At 23.0 feet...Riverside Rd and Front Street flooded in 
  North Redwood. 
* Impact...At 19.0 feet...Water reaches flood mitigation culverts on 
  Riverside Road

&&
 
LAT...LON 4460 9519 4465 9514 4455 9487 4442 9487

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Oct 23, 6:56 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 23, 6:56 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
656 AM CDT Wed Oct 23 2019

.Updated for 12z Aviation discussion...
Issued at 653 AM CDT Wed Oct 23 2019

&&

.SHORT TERM...(Today through Thursday)
Issued at 328 AM CDT Wed Oct 23 2019

Confidence remains high that a band of rain will move along I-90
later today. A few snowflakes could mix in at times, but little if
any accumulation is expected. This precipitation will quickly move
east, and cool air will overspread the region keeping temperatures
below normal for Thursday under mostly cloudy skies.

Early morning satellite imagery showed a shortwave trough over the
Dakotas, with clouds and precipitation ahead of it. This trough
will strengthen and take on a negative tilt as it move over
Minnesota and Wisconsin later today. A band of frontogenesis will
lead to an area of enhanced ascent, and this should produce a
fairly steady band of precipitation. Thermal profiles show sub-
freezing temperatures everywhere except the boundary layer, so
thinking is that this heaver precipitation should cool the lowest
levels of the atmosphere enough that a few snowflakes will mix in
along I-90. This precipitation will fall during the afternoon, so
little if any snowfall accumulation is expected. HiRes models seem
to agree with this conceptual model as the Ptype output does show
snow falling across the aforementioned area. There is also a
chance for a few sprinkles across the rest of the forecast area
later this afternoon during peak heating.

Looking ahead to Thursday, cold air advection will continue so
expect northwest winds and cool temperatures. Forecast soundings
show a thin layer of stratus, so have increased cloud cover above
the forecast guidance for Thursday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 328 AM CDT Wed Oct 23 2019

The extended forecast shows more of the same. Cold northwest flow
is the predominant regime. There is a brief chance to southerly
flow Friday and Saturday, which should bring some warmer
temperatures, but that reprieve does not last long as another
cold front pushes though Saturday night.

Confidence is low in the forecast for Sunday and early next week.
There will be a strong temperature gradient from Texas up through
the Great Lakes, with a upper level trough over the Central Conus.
This will set the stage for cyclogenesis, but the timing and
location is very uncertain since there are several moving parts
that need to come together. For now just continued with the
blended guidance, and look forward to better agreement with
subsequent model runs.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 653 AM CDT Wed Oct 23 2019

VFR to MVFR ceilings as low stratus moves across the region. Rain
will develop across southern Minnesota, but this should stay just
south of KMKT. Expect northwest winds throughout the TAF period.

KMSP...

Should see VFR condition transition to MVFR as low clouds move in
this afternoon. Could also have a light shower toward evening.
Winds will be northwest throughout.

/OUTLOOK FOR KMSP/
Thu...Chc MVFR cigs. Wind NW at 5-10 kts.
Fri...VFR. Wind SW at 10G20 kts.
Sat...VFR. Wind SW at 15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...JRB
Hazardous weather outlook, Oct 23, 4:09 AM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
409 AM CDT Wed Oct 23 2019

MNZ082-091>093-240915-
Watonwan-Martin-Faribault-Freeborn-
409 AM CDT Wed Oct 23 2019

This Hazardous Weather Outlook is for portions of south central
Minnesota.

.DAY ONE...Today and Tonight

Rain could mix with snow later today along I-90 and could briefly
reduce visibility. Little to no accumulation is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>070-073>078-083>085-WIZ014>016-023>028-240915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Blue Earth-Waseca-
Steele-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
409 AM CDT Wed Oct 23 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.